Maine, 2013Heavy Snow in Maine, March 19 to 20, 2013
March 19 to 20, 2013 · NWS CAR · 15 events in 15 counties and zones
Intensifying low pressure tracked across the Gulf of Maine during the overnight hours of the 19th into the 20th. The low then lifted northeast across New Brunswick during the 20th.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Intensifying low pressure tracked across the Gulf of Maine during the overnight hours of the 19th into the 20th. The low then lifted northeast across New Brunswick during the 20th. The low brought heavy snow to northern and eastern Maine. Snow expanded northeast across the region through the late morning and afternoon hours of the 19th. Snow...heavy at times...then occurred through the evening hours of the 19th into the morning of the 20th. Warning criteria snow totals were met through the evening hours of the 19th into the early morning hours of the 20th. The snow wound down across much of the region through the morning of the 20th...lingering across extreme northern and northeastern areas into the early afternoon. Storm total snow accumulations across Downeast areas generally ranged from 7 to 12 inches...with localized totals up to 15 inches. Storm totals across central and northern areas generally ranged from 9 to 15 inches...with localized totals up to 19 inches. The heaviest accumulations generally occurred from northern Penobscot to southeast Aroostook counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 19, 9:21 AM EST, 39 minutes earlier.
Area forecast discussion, Mar 19, 9:21 AM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1021 AM EDT TUE MAR 19 2013
.SYNOPSIS...
LOW PRESSURE WILL MOVE THROUGH THE GULF OF MAINE TONIGHT AND LIFT
ACROSS WESTERN NEW BRUNSWICK ON WEDNESDAY. AN UPPER LEVEL LOW WILL
REMAIN ACROSS THE REGION INTO THURSDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
10 AM UPDATE: BASED ON SFC OBS...WE SPEEDED UP THE ONSET TMG OF
SNFL ACROSS THE FA TDY BY ABOUT 2 TO 3 HRS. ONLY OTHER CHG WAS
TO INCORPORATE LATEST OBSVD HRLY TEMPS INTO THE HRLY TREND TOWARD
FCST HI TEMPS LATER THIS AFTN. REST OF FCST ELEMENTS REMAIN MSLY
THE SAME THRU TDY.
715 AM UPDATE: ADJUSTED THE HOURLY TEMPERATURES TO MATCH THE
LATEST OBS. ADJUSTED THE TIMING OF THE SNOW BY A FEW HOURS TO
ACCOUNT FOR THE RADAR TRENDS THIS MORNING. SNOW ALREADY INTO THE
AUGUSTA AND WATERVILLE AREAS.
ORGNL DISC: MAIN FOCUS HERE WILL BE SNOWFALL AMOUNTS AND WHETHER
SNOW WILL MIX W/OR CHANGE RAIN AND SLEET ALONG THE COAST AND
EASTERN WASHINGTON COUNTY. LATEST WINTER STORM WARNINGS REMAIN IN
PLACE AS THEY ARE FOR NOW.
06Z LATEST SFC ANALYSIS SHOWS LOW PRES ORGANIZING OFF THE SOUTHERN
NEW JERSEY COAST AND LIFTING NE. THIS IS RIGHT IN LINE W/THE
LATEST NAM/GFS AND THE GEM. THE NAM AND GFS E INITIALIZED WELL
W/THE 00Z UA IN THE PLACEMENT OF THE MID/UPPER LOW. LATEST RADAR
SHOWING SNOW MOVING NE INTO SWRN MAINE AND ACROSS SOUTHERN NEW
ENGLAND, ONCE AGAIN RIGHT IN LINE W/THE GFS/NAM AND THE GEM. A
STRONG AREA OF FRONTOGENETICAL FORCING AT 1000-700MBS ALIGNS WELL
W/THE LATEST RADAR IMAGERY. THIS FORCING IS SHOWING BY THE NAM/GFS
AND GEM TO LIFT ACROSS WRN AND INTERIOR DOWNEAST AREAS THIS
MORNING AND THEN SPREAD NNE INTO CENTRAL AND EASTERN AREAS LATER
THIS AFTERNOON. AFTER FURTHER COLLABORATION W/GYX, DECIDED TO
INCREASE SNOWFALL AMOUNTS FROM 18-00Z ACROSS THE WRN AND INTERIOR
DOWNEAST AREAS W/4-6 INCHES. THIS FORCING IS THEN SHOWN TO LIFT
INTO NNE MAINE TONIGHT INTO EARLY WEDNESDAY MORNING. IN THIS AREA
OF FORCING WILL BE INTENSE BANDING OF SNOW W/SNOWFALL RATES OF UP
TO 2 INCHES PER HOUR. THIS IN TURN WILL LEAD TO A RAPID
ACCUMULATION OF SNOW. ANOTHER THING TO KEEP IN MIND, DRY SLOTTING
IS NOW SHOWN TO LIFT NNE AND REMAIN ACROSS THE EXTREME EASTERN
SECTIONS OF WASHINGTON COUNTY(BRIEFLY) TONIGHT, POSSIBLY SHUTTING
OFF SNOWFALL IN THESE AREAS AFTER A HEATH LY DUMPING OF SNOW. THIS
IN TURN WILL LEAD TO HIGHER SNOWFALL TOTALS IN THESE AREAS. THE
REST OF THE SNOWFALL GRIDS WERE LEFT IN TACK FOR NOW AS HEAVY
SNOWFALL WILL PROGRESS NNE OVERNIGHT. DAYCREW WILL NEED TO ASSESS
THIS POTENTIAL FURTHER ACROSS NORTHERN AREAS AS SNOWFALL TOTALS
MAY NEED TO BE RAISED THERE.
THE OTHER CONCERN IS TEMPERATURES AS THE LATEST ANALYSIS SHOWED
WARM ADVECTION MOVING ON THE SOUTHERN MAINE COAST. THIS WARM
RIBBON OF AIR IS SHOWN BY THE LATEST NAM AND GEM TO LIFT NE BUT
REMAIN OFF THE HANCOCK/WASHINGTON COUNTY COAST. THIS WILL ALLOW
FOR MORE SNOW. MDL SOUNDINGS STILL SUPPORT A WARM WEDGE OF AIR
FROM 850-700MBS ABOVE -10C POSSIBLY INDICATING SLEET POTENTIAL.
DECISION HERE WAS TO REMOVE THE MENTION OF RAIN ON THE COAST BUT
KEEP SLEET IN THERE FOR EASTERN AND COASTAL AREAS LATER THIS
AFTERNOON THROUGH THE EVENING. THIS TOO COULD HALT SNOWFALL
AMOUNTS. THE NAM12/GEM TEMPERATURES WERE USED FOR TONIGHT SHOWING
THIS COOLER TREND.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
LOW PRESSURE WILL CONTINUE TO WEAKEN AND LIFT NORTH ACROSS NEW
BRUNSWICK ON WEDNESDAY. THE STEADIEST SNOW WILL BE WINDING DOWN
EARLY WEDNESDAY MORNING BUT SNOW SHOWERS ARE A GOOD BET RIGHT
THROUGH WEDNESDAY AFTERNOON ESPECIALLY ACROSS NORTHERN AREAS.
UNSETTLED CONDITIONS ARE EXPECTED TO CONTINUE WEDNESDAY NIGHT
AND THURSDAY AS THE SURFACE AND UPPER LOW ROTATES TO OUR NORTHWEST.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AN UNSETTLED PATTERN WILL CONTINUE THROUGH THE LONG TERM PERIOD.
ANOTHER LOW PRESSURE SYSTEM IS FORECAST TO PASS WELL EAST OF THE
REGION THURSDAY NIGHT AND THEN CONTINUE EAST PASSING WELL SOUTH OF
NOVA SCOTIA ON FRIDAY. ALTHOUGH THE STEADIEST PRECIPITATION WITH THIS
SYSTEM WILL REMAIN WELL OFFSHORE AN UPPER LEVEL LOW WILL CONTINUE
ACROSS THE REGION WITH A CONTINUED CHANCE FOR SNOW SHOWERS MAINLY
ACROSS NORTHERN AREAS. SURFACE AND UPPER LEVEL LOW PRESSURE WILL
REMAIN EAST OF THE MARITIMES THROUGH THE WEEKEND. THIS WILL KEEP A
MAINLY DRY NORTHWEST FLOW ACROSS THE REGION THROUGH THE WEEKEND.
HIGH PRESSURE WILL START TO BUILD IN BY MONDAY.
&&
.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: VFR ATTM DROPPING TO MVFR FOR KBGR AND KBHB LATER THIS
MORNING AND THEN DOWN TO IFR/LIFR THIS AFTERNOON INTO TONIGHT.
THE AIRPORT WEATHER WARNING MAY BE NEEDED FOR KBGR THIS AFTERNOON
INTO THE EVENING W/THE INTENSE BANDING OF SNOW EXPECTED. FURTHER
NORTH, VFR HANGING ON INTO THIS AFTERNOON W/MVFR ARRIVING LATE AND
THEN CONDITIONS QUICKLY DETERIORATING DOWN TO IFR/LIFR TONIGHT.
SHORT TERM: IFR CONDITIONS ARE EXPECTED TO PERSIST ACROSS
NORTHERN AREAS MOST OF WEDNESDAY IN LINGERING MORNING SNOW AND
SNOW SHOWERS. MVFR CONDITIONS WILL PERSIST IN SCATTERED SNOW
SHOWERS KBGR/KBHB TERMINALS.
&&
.MARINE...
NEAR TERM: GALE WARNING REMAINS IN PLACE TODAY(THIS AFTERNOON THROUGH
WED MORNING. STAYED CLOSE TO THE DAYCREW'S THINKING OF WINDS INCREASING
TO 25-30 KT LATER THIS AFTERNOON INTO EARLY WED MORNING W/GUSTS AS
HIGH AS 45 KTS. THERE DOES LOOK AS THOUGH THERE COULD BE 2 SURGES
W/THE FIRST LEG THIS AFTERNOON INTO EARLY EVENING AHEAD OF THE LOW
W/THE LLVL JET(45-50KT). THE 2ND LEG LOOKS LIKE IT WILL ARRIVE AFTER
06Z AS THE LOW LIFT TO THE N AND WINDS PICK UP FOR A WHILE ON THE BACKSIDE
OF THE LOW W/CAA. WAVE HEIGHTS WILL INCREASE TO A RANGE OF 9 TO 14
FT W/THE HIGHEST SEAS WILL BE ACROSS THE OUTER WATERS.
SHORT TERM: SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED
WEDNESDAY RIGHT THROUGH THURSDAY.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 2 PM EDT
WEDNESDAY FOR MEZ001-002-006-032.
WINTER STORM WARNING FROM 2 PM THIS AFTERNOON TO NOON EDT
WEDNESDAY FOR MEZ003>005-011.
WINTER STORM WARNING UNTIL NOON EDT WEDNESDAY FOR MEZ010-
015>017-029>031.
MARINE...GALE WARNING UNTIL NOON EDT WEDNESDAY FOR ANZ050>052.
&&
NEAR TERM...VJN
SHORT TERM...DUDA
LONG TERM...DUDA
AVIATION...VJN
MARINE...VJN/DUDAHazardous weather outlook, Mar 19, 9:17 AM EST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
1017 AM EDT TUE MAR 19 2013
MEZ001-002-006-032-201430-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-SOUTHEAST AROOSTOOK-
NORTHERN WASHINGTON-
1017 AM EDT TUE MAR 19 2013
...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 2 PM EDT
WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE AND SOUTHEAST
MAINE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ003>005-011-201430-
NORTHERN SOMERSET-NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-
CENTRAL PENOBSCOT-
1017 AM EDT TUE MAR 19 2013
...WINTER STORM WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO NOON
EDT WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND WEST CENTRAL MAINE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ010-015>017-029>031-201430-
CENTRAL PISCATAQUIS-SOUTHERN PENOBSCOT-INTERIOR HANCOCK-
CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON-
SOUTHERN PISCATAQUIS-
1017 AM EDT TUE MAR 19 2013
...WINTER STORM WARNING IN EFFECT UNTIL NOON EDT WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ050>052-201430-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
1017 AM EDT TUE MAR 19 2013
...GALE WARNING IN EFFECT UNTIL NOON EDT WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VJN
Heavy Snow, Coastal Hancock
- When
- March 19, 10:00 AM EST to March 20, 5:30 AM EST
- Where
- Coastal Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 12 inches.
Heavy Snow, Southern Piscataquis
- When
- March 19, 10:00 AM EST to March 20, 5:30 AM EST
- Where
- Southern Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 16 inches.
Heavy Snow, Coastal Washington
- When
- March 19, 10:00 AM EST to March 20, 5:30 AM EST
- Where
- Coastal Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 7 to 12 inches.
Heavy Snow, Southern Penobscot
- When
- March 19, 10:00 AM EST to March 20, 5:30 AM EST
- Where
- Southern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 15 inches.
Heavy Snow, Interior Hancock
- When
- March 19, 10:00 AM EST to March 20, 5:30 AM EST
- Where
- Interior Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 12 inches.
Heavy Snow, Central Penobscot
- When
- March 19, 10:00 AM EST to March 20, 5:30 AM EST
- Where
- Central Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 15 inches.
Heavy Snow, Central Washington
- When
- March 19, 10:00 AM EST to March 20, 5:30 AM EST
- Where
- Central Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 12 inches.
Heavy Snow, Northern Washington
- When
- March 19, 10:00 AM EST to March 20, 5:30 AM EST
- Where
- Northern Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 12 inches.
Heavy Snow, Central Piscataquis
- When
- March 19, 12:00 PM EST to March 20, 5:30 AM EST
- Where
- Central Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 16 inches.
Heavy Snow, Northern Penobscot
- When
- March 19, 3:00 PM EST to March 20, 11:00 AM EST
- Where
- Northern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 12 to 17 inches.
Heavy Snow, Northern Somerset
- When
- March 19, 3:00 PM EST to March 20, 5:30 AM EST
- Where
- Northern Somerset forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 7 to 12 inches.
Heavy Snow, Northern Piscataquis
- When
- March 19, 3:00 PM EST to March 20, 5:30 AM EST
- Where
- Northern Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 16 inches.
Heavy Snow, Southeast Aroostook
- When
- March 19, 3:00 PM EST to March 20, 2:00 PM EST
- Where
- Southeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 13 to 19 inches.
Heavy Snow, Northwest Aroostook
- When
- March 19, 5:00 PM EST to March 20, 2:00 PM EST
- Where
- Northwest Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 7 to 12 inches.
Heavy Snow, Northeast Aroostook
- When
- March 19, 5:00 PM EST to March 20, 2:00 PM EST
- Where
- Northeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 9 to 15 inches.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Kentucky, March 19 to 24, 20131 death · $20,000 · 2 events
- Lake-Effect Snow in New York, March 19 to 21, 2013$105,000 · 7 events
- Hail and Damaging Winds in Texas, March 19 to 20, 20132 in hail · 39 events
- Heavy Snow and Damaging Winds in Washington, March 19 to 20, 2013$50,000 · 52 kt wind · 4 events
- Hail and Damaging Wind in Texas, March 19 to 20, 2013$34,000 · 1.75 in hail · 9 events
- High Wind in West Virginia, March 19, 2013$25,000 · 55 kt wind · 1 event
- Heavy Snow in Maine, March 19 to 20, 201317 events
- Heavy Snow in New Hampshire, March 19 to 20, 201312 events
- Strong Wind in California, March 19, 2013$15,000 · 3 events
- Lake-Effect Snow in Michigan, March 19 to 20, 20137 events
- Flooding in Illinois, March 19 to 27, 20136 events
- Drought in Texas, March 19 to 31, 2013$4,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438196, 438197, 438198, 438199, 438200, 438202, 438203, 438205, 438201, 438204, 438209, 438210, 438211, 438206, 438207.